Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 126, NWS Kansas City, MO

June 28, 2018Grundy County, Linn County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2018, 3:53 AM CDT for Grundy County, Linn County, Sullivan County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 3:53 AM CDT (08:53 UTC)
Expired
Jun 28, 2018, 4:30 AM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, MO, Linn County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 155 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4944 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KEAX 280853
SVREAX
MOC079-115-211-280930-
/O.NEW.KEAX.SV.W.0126.180628T0853Z-180628T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
353 AM CDT THU JUN 28 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Linn County in north central Missouri...
  Southeastern Grundy County in north central Missouri...
  Southwestern Sullivan County in north central Missouri...

* Until 430 AM CDT.

* At 353 AM CDT, a severe thunderstorm was located near Galt, or 10
  miles east of Trenton, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Browning, Galt, Laredo and Humphreys. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4006 9310 3986 9328 3991 9337 3997 9336
      3997 9346 4002 9355 4017 9343
TIME...MOT...LOC 0853Z 302DEG 20KT 4006 9341 

HAIL...1.00IN
WIND...60MPH
 
$$

Grana
2 follow-up statements
435 
WWUS53 KEAX 280914
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
414 AM CDT THU JUN 28 2018

MOC079-115-211-280930-
/O.CON.KEAX.SV.W.0126.000000T0000Z-180628T0930Z/
Linn MO-Grundy MO-Sullivan MO-
414 AM CDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN LINN...SOUTHEASTERN GRUNDY AND SOUTHWESTERN SULLIVAN
COUNTIES...

At 413 AM CDT, a severe thunderstorm was located near Browning, or 16
miles southwest of Milan, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Browning and Humphreys. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4006 9310 3986 9328 3991 9337 3997 9336
      3997 9344 4014 9334
TIME...MOT...LOC 0913Z 302DEG 20KT 4000 9328 

HAIL...1.00IN
WIND...60MPH
 
$$

Grana
273 
WWUS53 KEAX 280923
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
423 AM CDT THU JUN 28 2018

MOC079-115-211-280932-
/O.EXP.KEAX.SV.W.0126.000000T0000Z-180628T0930Z/
Linn MO-Grundy MO-Sullivan MO-
423 AM CDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINN...
SOUTHEASTERN GRUNDY AND SOUTHWESTERN SULLIVAN COUNTIES WILL EXPIRE AT
430 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning is now in effect for central 
Linn county in Missouri.

LAT...LON 4006 9310 3986 9328 3991 9337 3997 9336
      3997 9344 4014 9334
TIME...MOT...LOC 0922Z 302DEG 20KT 3998 9324 

$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:54 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 10:54 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1054 PM CDT Wed Jun 27 2018

.Discussion...
Issued at 205 PM CDT WED JUN 27 2018

It goes without saying, the primary forecast focus is on
excessively hot and humid conditions.

Currently... it's 89 over 74 at KCI... which is just...
fantastic... I mean awful. Through 3 PM, temperatures have
continued to climb into the upper 80s and lower 90s, while dew
points have followed behind, holding on in the lower to mid 70s.
Heat index values have climbed into the lower 100s, near 105 F. In
response, the heat advisory was expanded a few counties north for
the remainder of the afternoon. Also bridged todays heat advisory
overnight into tomorrow, as overnight lows will only dip into the
upper 70s.

Tomorrow, Thursday, will be the hottest day as afternoon
temperatures climb well into the upper 90s to lower 100s across
portions of the KC Metro. Heat index values will climb well above
105 to around 110 degrees. The Heat advisory for eastern Kansas,
and western and central Missouri has been upgraded to an
excessive heat warning, which will remain in effect through
Saturday evening. There are two primary concerns moving forward,
Tomorrow. Overnight minimum heat index values will only dip to
around the upper 70s near 80 both Thursday night and Friday night.
This is critical as recovery/relief from day time heat and
humidity will be hard to find. Daily temperature

Please follow good heat safety if you are working and playing
outside. Be sure to drink plenty of water and take frequent
breaks. With little relief overnight, be a good neighbor and check
on your elderly and infirm neighbors.

Outside of heat, a cluster of convection has held on over far
southeastern South Dakota. This activity, although losing some
luster through the day, has been supported by a weak 500mb short
wave riding the general flow pattern. the expectation is for this
to continue to slide southeast over the ridge, with additional
scattered convection developing along a weak surface boundary
extending from Iowa down into Missouri overnight. The low level
jet will increase slightly out of the southeast, adding for some
support. Overall, a lot of us will remain dry, with the best
chance for showers and thunderstorms across north central into
central Missouri.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1054 PM CDT WED JUN 27 2018

VFR conditions are expected through the period. Light east
southeast winds will increase and veer to the southwest by
morning, and while scattered to broken accas may develop near the
TAF sites over the next few hours, any showers or storms that
develop should stay east of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning from noon Thursday to 7 PM CDT Saturday
     for KSZ025-057-060-102>105.

     Heat Advisory until noon CDT Thursday for KSZ025-057-060-102>105.

MO...Excessive Heat Warning from noon Thursday to 7 PM CDT Saturday
     for MOZ011>013-020>022-028>033-037>040-043>046-053-054.

     Heat Advisory until noon CDT Thursday for MOZ020-021-028>031-
     037>040-043>046-053-054.

     Heat Advisory from noon Thursday to 7 PM CDT Saturday for
     MOZ001>008-014>017-023>025.

&&

Discussion...Kurtz
Aviation...Laflin
Hazardous weather outlook, Jun 27, 1:28 PM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
128 PM CDT Wed Jun 27 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
128 PM CDT Wed Jun 27 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Temperatures will climb into the low to mid 90s today with heat
 index values of 100 to 105 generally south of Highway 36. A Heat
 Advisory is in effect from 1 PM through 8 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Hot weather will continue through Saturday with temperatures ranging
 from the mid to upper 90s for much of the area. Several locations
 across eastern Kansas and portions of western Missouri may see
 Thursday afternoon high temperatures reach the lower 100s. Heat
 indices will generally range from 100-109 Thursday through Saturday
 and morning lows will only fall into the 75-80 degree range.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 28, 2:53 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
253 AM CDT THU JUN 28 2018

MOZ006-015-016-280830-
Grundy MO-Mercer MO-Sullivan MO-
253 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRUNDY...
SOUTHEASTERN MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 330 AM
CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Princeton, or 19 miles northwest of Milan, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newtown, Humphreys, Harris and Osgood.

LAT...LON 4042 9337 4038 9337 4038 9325 4034 9308
      4009 9330 4029 9359 4044 9346
TIME...MOT...LOC 0752Z 297DEG 24KT 4034 9344

Grana
Special weather statement, Jun 28, 3:45 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT THU JUN 28 2018

MOZ015-016-024-280915-
Grundy MO-Linn MO-Sullivan MO-
345 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...SOUTHEASTERN
GRUNDY AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 8 miles east of Trenton, moving southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Trenton, Galt, Laredo and Humphreys.

LAT...LON 4012 9312 3988 9332 3991 9337 3997 9336
      3997 9345 4007 9360 4020 9351
TIME...MOT...LOC 0845Z 295DEG 19KT 4009 9345

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:53 AM CDTSpecial Weather StatementEAXSullivan37 min
Jun 28, 3:45 AM CDTSpecial Weather StatementEAXGrundy30 min
Jun 28, 4:21 AM CDTSevere Thunderstorm WarningEAXLinn24 min
Jun 28, 4:36 AM CDTSpecial Weather StatementEAXMercer, Putnam24 min
Jun 28, 4:42 AM CDTSevere Thunderstorm WarningEAXChariton, Linn33 min
Jun 28, 5:05 AM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan40 min
Jun 28, 5:13 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Saline20 min
Jun 28, 5:38 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan37 min
Jun 28, 5:54 AM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler23 min
Jun 28, 6:10 AM CDTSevere Thunderstorm WarningEAXLinn, Sullivan35 min
Jun 28, 6:47 AM CDTSpecial Weather StatementEAXChariton28 min
Jun 28, 12:55 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler65 min
Jun 28, 1:46 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan59 min
Jun 28, 2:05 PM CDTSevere Thunderstorm WarningEAXAdair, Macon40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.